fbpx
Hair CareWellness

What Medications Cause Hair Loss?

Do you know that some medications cause hair loss? Yes, it’s true. While the effects of these drugs are usually minor, they can still be a nuisance – and in some cases, even quite serious. This article will discuss the medications that can cause hair loss and how they cause it. Stay tuned!

A quick look at hair loss in women

Some scientists believe women may be more prone to hair loss due to medications than men. While no definitive research supports this claim, there are several possible explanations for the difference in incidence rates.

The first factor may be hormonal; some studies have found correlations between certain hormones and genetic hair loss, with estrogens and progesterone hurting follicle health and stimulating excessive estrogen release from the sebaceous glands.

Another possible explanation may be that certain medications’ typical dosage and formulation have not been adequately tested for safety in women due to sexist attitudes within the pharmaceutical industry and society at large, causing many women to experience severe side effects.

Ultimately, more research is needed to fully understand why women seem more likely than men to develop hair loss while taking medications. Still, until then, it is best to proceed with caution when taking any new drug or supplement.

What medications cause hair loss?

Anticoagulants

One common side effect of anticoagulants is hair loss, which occurs due to reduced red blood cells and the depletion of other vital nutrients critical for healthy hair growth.

Furthermore, some anticoagulant medications can also directly affect the hair follicles themselves, leading to fewer new hairs growing over time and eventual hair loss.

Antidepressants

Antidepressants are commonly prescribed to reduce symptoms of depression and other mood disorders. While these drugs can effectively treat mild to moderate depression, they can sometimes have unintended side effects.

One of the most common side effects of antidepressant use is hair loss, which can occur at various stages of treatment depending on the specific drug involved.

There are several possible reasons why antidepressants might lead to hair loss. One is that some individuals may experience a depletion of critical nutrients that play essential roles in supporting hair health, such as iron or vitamin B12.

Another possibility is that antidepressants may impact levels of hormones such as testosterone, which are also known to influence hair growth and vitality. Additionally, research suggests that certain antidepressants may trigger changes in the immune system that affect standard hair growth patterns.

Anti-tuberculosis medications

Antimicrobial tuberculosis drugs, such as isoniazid, can cause temporary or permanent hair loss in some people. While the mechanisms behind this are not fully understood, it is thought that the medication interferes with the normal functioning of specific proteins that play a role in hair growth.

This leads to premature telogen effluvium, a condition in which the body shifts prematurely into a resting phase that causes hair to fall out. In addition to this direct effect on hair follicles, many drugs also cause general immunosuppression. They can affect overall health and well-being, possibly further contributing to hair loss.

Rheumatology medications

The common medications used to treat arthritis and inflammatory conditions, such as NSAIDs (non-steroidal anti-inflammatories) and corticosteroids, can often cause hair loss as a side effect.

These drugs reduce inflammation in the body, producing more intense cellular activity in the scalp. This increased cell turnover is thought to lead to changes in the growth cycle of hair follicles, causing them to produce shorter and thinner strands.

It has also been observed that these drugs can affect hormone levels, which are known to play a role in hair growth.

Blood pressure medications

One potential side effect of many blood pressure medications is hair loss. This occurs because the drugs work by inhibiting critical enzyme systems in the body, including several involved in producing and maintaining hair growth.

Studies have shown that certain blood pressure drugs, such as beta-blockers, are more likely to cause significant hair loss than others. For example, some patients may experience complete baldness over broad areas of the scalp within a few months of beginning treatment.

Cholesterol-lowering medications

Cholesterol-lowering medications such as statins are commonly prescribed to patients with high cholesterol levels to reduce the risk of heart disease and other cardiovascular complications.

However, these medications may also have adverse side effects, including hair loss. In some cases, it has been shown that cholesterol-lowering drugs can disrupt average hair follicle growth and cause a decrease in overall hair density.

While the exact mechanism is not fully understood, studies suggest several different means, including changes in hormone production and disturbances in cell metabolism, may be involved.

Despite this, there are several things that patients can do to minimize the risk of hair loss associated with these medications, such as monitoring for other symptoms and contacting their doctor if they experience any unusual skin changes or problems.

Epilepsy and anticonvulsant meds

Epilepsy is a complex condition that affects the electrical activity in the brain. It can cause many symptoms, from minor muscle twitching to full-blown seizures.

In many cases, people with epilepsy will also experience bouts of hair loss caused by two main factors: anticonvulsant medications and the underlying condition itself.

Most anticonvulsants work by altering certain neurotransmitters in the brain and suppressing abnormal neuronal activity. While these medications help to control seizures, they can also have side effects like hair loss due to their impact on hormone levels.

Some forms of epilepsy are associated with hormonal imbalances that can disrupt hair growth and lead to thinning or balding over time. Furthermore, there may also be other contributing factors, such as stress or poor nutrition.

How to reverse medication-related hair loss?

While there are a few different options for reversing this side effect, the most effective approach is to use a drug that acts as an androgen receptor blocker.

These drugs block specific receptors in your body from interacting with androgens, thereby preventing them from suppressing hair follicles. Other strategies for slowing or reversing hair loss from medications include:

  • Using special shampoos and conditioners.
  • Applying scalp treatments.
  • Changing your diet to incorporate more anti-inflammatory foods.

The key to regaining full, healthy hair after taking some medications is to be proactive about your treatment plan.

Can you switch medications to avoid hair loss?

While many medications can cause hair loss, not all of them need to be avoided in every situation.

When switching from one drug to another, choosing a medication that is less likely to cause this side effect may be possible.

For example, for patients taking an aromatase inhibitor for breast cancer, switching to a different hormone therapy such as tamoxifen or fulvestrant may help reduce hair loss risk.

Another strategy that can be employed adjusting the dose of a given medication.

In some cases, reducing the dosage can mitigate the effects of hair loss without compromising the patient’s response to treatment.

However, these decisions must be made case-by-case basis after carefully considering factors such as the severity and nature of a patient’s condition and their underlying health history.

Ultimately, working with a trusted healthcare provider is essential in determining whether switching medications is appropriate in any particular case.

References

Mercke Y;Sheng H;Khan T;Lippmann S. (2021). Hair loss in psychopharmacology. Annals of Clinical Psychiatry: Official Journal of the American Academy of Clinical Psychiatrists12(1). https://doi.org/10.1023/a:1009074926921

Patel, M., Harrison, S., & Sinclair, R. (2013). Drugs and Hair Loss. Dermatologic Clinics31(1), 67–73. https://doi.org/10.1016/j.det.2012.08.002

Read more:

Dr. Ahmad Chaudhry M.D.
Dr. Ahmad Fayyaz Chaudhry earned his MBBS degree from Punjab Medical College, Faisalabad, in 2020. During graduation, he enrolled himself in the Dermatology Ward DHQ Hospital Faisalabad for all the necessary training required to pass the bachelor's exam and encounter dermatological diseases daily. Currently, he is posted as a House Physician in the Medical Unit 3 Allied Hospital Faisalabad, where he encounters all kinds of hepatic, cardiac, neurological, and dermatological diseases daily.

    Comments are closed.

    0 %